Alert archive / Indiana / Gale Warnings in 2025

Gale Warning 2, NWS Northern Indiana

February 6, 2025

NWS Northern Indiana issued this gale warning at Feb 6, 2025, 10:25 AM EST. It took effect at Feb 6, 2025, 7:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2025, 10:25 AM EST (15:25 UTC)
In effect from
Feb 6, 2025, 7:00 PM EST
Expired
Feb 7, 2025, 2:20 AM EST
In force
7 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

434 
WHUS73 KIWX 061525
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1025 AM EST Thu Feb 6 2025

LMZ043-046-062330-
/O.EXT.KIWX.SC.Y.0008.250206T1800Z-250207T0000Z/
/O.NEW.KIWX.GL.W.0002.250207T0000Z-250207T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1025 AM EST Thu Feb 6 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
FRIDAY...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 knots
  with gusts up to 30 knots and waves 4 to 6 feet expected. For
  the Gale Warning, west winds 20 to 30 knots with gusts up to 35
  knots and waves 5 to 10 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 PM EST this 
  evening. For the Gale Warning, from 7 PM this evening to 4 AM 
  EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
2 follow-up statements
703 
WHUS73 KIWX 062029
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
329 PM EST Thu Feb 6 2025

LMZ043-046-070430-
/O.CON.KIWX.SC.Y.0008.000000T0000Z-250207T0000Z/
/O.CON.KIWX.GL.W.0002.250207T0000Z-250207T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EST Thu Feb 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST FRIDAY...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 knots 
  with gusts up to 30 knots and waves 4 to 6 feet expected. For 
  the Gale Warning, west winds 20 to 30 knots with gusts up to 
  35 knots and waves 5 to 10 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 PM EST this 
  evening. For the Gale Warning, from 7 PM this evening to 4 AM 
  EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
469 
WHUS73 KIWX 070720
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
220 AM EST Fri Feb 7 2025

LMZ043-046-071530-
/O.CAN.KIWX.GL.W.0002.000000T0000Z-250207T0900Z/
/O.NEW.KIWX.SC.Y.0009.250207T0720Z-250207T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
220 AM EST Fri Feb 7 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots
  and waves 6 to 11 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 6, 9:04 AM EST, 1 hour 21 minutes earlier. Its key messages:

  • Road conditions to improve into early afternoon from both salting operations and above freezing temperatures.
  • Another wintry mix is possible Saturday into Saturday night.
Area forecast discussion, Feb 6, 9:04 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
904 AM EST Thu Feb 6 2025

.KEY MESSAGES...

- Road conditions to improve into early afternoon from both
  salting operations and above freezing temperatures.

- Another wintry mix is possible Saturday into Saturday night.

&&

.UPDATE...
Issued at 903 AM EST Thu Feb 6 2025

Visibilities have improved in many areas under the Dense Fog
Advisory, with just a few locations in NW Ohio indicating some
linger, patchy dense fog. Have opted to cancel the advisory a
bit early based on the trends.

As for the Winter Weather Advisory, untreated surfaces remain
slippery for many locations. Overall freezing line is resting
near the US-30 corridor and will slowly expand north as the sun
angle increases this morning ans some clearing arrives this
afternoon (especially west). Although we do climb above
freezing, it may take temperatures reaching 33 or 34 degrees to
see more substantial melting, so make sure to use caution when
out and about this morning. Have opted to just leave the
advisory in effect until 15Z. Otherwise, no new weather
concerns expected into tonight.

&&

.DISCUSSION...
Issued at 257 AM EST Thu Feb 6 2025

An area of vorticity pushes eastward through the area between 10 and
14z this morning allowing dry air advection to come in behind. This
should upset our lowered visibilities by 14 or 15z. Despite averaged
low to mid level cold air advection, surface temperatures are able
to rise given diurnal warming and some 850 mb warming by midday.
This should allow the area to warm above freezing and start melting
of the icing. A few additional shortwaves move through this
afternoon and evening to push cooler air into the area. Given drying
today and gusty winds, can see some of the wet areas dry out before
freezing, but a few areas of refreezing cannot be ruled out,
especially where residence time of above-freezing temperatures is
small north of US-6 and away from Lake MI.

Cooler air is around for Friday with temperatures in the upper 20s
to mid 30s. High pressure pushing through keeps the area dry though.
But it's not too long until our next trough pushes into the area
Saturday. Given dry air around Saturday morning, am hesitant to keep
chance PoPs in there and slight chance PoPs are also questionable.
Moistening will probably occur through the afternoon into the early
evening. Once moistening does occur there will be some question
about saturation in the DGZ. Much of the column is below freezing
aside from at 700 mb which is right near the 0 C line. As a result
could see drizzle, snow, and sleet at times. This initial batch is
out of here probably around 6z, but a transition to some lake
enhancement may allow a period of lake effect snow to form from then
into Sunday morning. Delta Ts are pretty meager at only 15C and
there's plenty of dry air below the inversion, which points towards
a weak event at least as portrayed on the GFS bufkit soundings. If
snow is able to fall uninterrupted by drizzle, initial estimates
are a 1 to 3 inch snowfall amount is possible north of US-30.
Whereas, some icing is possible south of the Toll Road and some
rain/drizzle will be possible south of a line from Winamac to Lima,
accumulating a tenth of ice or less.

High pressure returns keeping it dry Sunday and Monday, but phased
jets across the eastern half of the US helps invigorate a system
across the Appalachians and the southeastern US. There is some
uncertainty with this system, especially with it being 5 to 6 days
out, but models currently depict the northern portion of the
precipitation shield scraping our southern counties. This period
into the latter part of the next week bears watching for systems
that may affect the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 601 AM EST Thu Feb 6 2025

Freezing drizzle was diminishing at the start of the TAF period
over northeast Indiana. Visibilities have been gradually
improving over northern Indiana. Conditions will become VFR this
afternoon as the low pressure area lifts away from the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 AM EST /9 AM CST/ this
     morning for INZ005>009-012>015-017-018-020-022>027-
     032>034-103-104-116-203-204-216.
OH...Winter Weather Advisory until 10 AM EST this morning for
     OHZ001-002-004-005-015-016-024-025.
MI...Winter Weather Advisory until 10 AM EST this morning for
     MIZ078>081-177-277.
MARINE...Small Craft Advisory from 1 PM this afternoon to 5 AM EST
     Friday for LMZ043-046.

&&

UPDATE...Fisher
DISCUSSION...Roller
AVIATION...Skipper
Hazardous weather outlook, Feb 6, 4:36 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 AM EST Thu Feb 6 2025

INZ005>009-103-104-203-204-MIZ078>081-177-277-OHZ001-002-004-005-
070945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Southern La Porte-Western St. Joseph IN-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-
436 AM EST Thu Feb 6 2025 /336 AM CST Thu Feb 6 2025/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST /9 AM
CST/ THIS MORNING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix is possible for Saturday into Saturday night. A brief
period of lake effect snow is possible at its end later Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-017-018-020-022>027-032>034-116-216-OHZ015-016-024-025-
070945-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern Kosciusko-Paulding-Putnam-Van Wert-
Allen OH-
436 AM EST Thu Feb 6 2025 /336 AM CST Thu Feb 6 2025/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST /9 AM
CST/ THIS MORNING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST /9 AM CST/ THIS
MORNING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix is possible for Saturday into Saturday night. A brief
period of lake effect snow is possible at its end later Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-070945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 AM EST Thu Feb 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM
EST FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:33 AM ESTDense Fog AdvisoryIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 11 more4 hr

Nearby

Gale Warnings in Indiana, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.